Couldn't find what you looking for?

TRY OUR SEARCH!

I have always had a very thick head of hair.  I was diagnosed with Acromegaly in 2012, had surgery in January of 2013 to remove the tumor on my pituitary gland and was put on hydrocortisone ~ 35 mg ~ which I am being weaned off of.  As of today I am on 15 mg a day.  I have noticed since the surgery and the addition of hydrocortisone the loss of hair when I wash it, brush it & style it.  I used to kid around that I would never lose my hair and if anyone needed hair to see me.  Well, I've been losing it rapidly and lately when I run my fingers through it it is feeling very sparse.  My godchild who is also my hairdresser confirmed today that yes, it has thinned out considerably.  Has anyone else had this problem on hydrocortisone and will it grow back after I am completely off of the steroid?

Loading...

Going through same thing unfortunately.  The last thing I thought of would be loosing all the hair i had.  Hoping it does grow back. 

 ***this post is edited by moderator *** *** private e-mails not allowed*** Please read our Terms of Use

Reply

Loading...

Technically, hydrocortisone causes excess hair growth as a side-effect, especially areas like the face. Hydrocortisone reduces your testosterone, which in turn reduces a substance called dihydrotestosterone (DHT, the main substance that causes hair loss in men). Some people even use hydrocortisone topically as a hair loss product (but it's not recommended due the lack of studies and side effects).

That being said, there are sources that state scalp hair loss as a less common side effect of oral hydrocortisone. I think it's better to ask your doctor's opinion on this. If it is the case, then your hair will grow back probably within a few months after your medication ends. Your hair loss can also be due to other medications.

One of the more likely reason for hair loss is genetic factors, which tends to occur in older men. You can treat it yourself with medication. The only 2 FDA approved ones are topical minoxidil and oral finasteride. Minoxidil will be safer for you as it is external, and less likely to interact with your medication. You'll need at least 3 months for visible effect, and you'll need to keep using for as long as you'd like your hair to be full.

Reply

Loading...

i have been on hydrocortisone for adrenal insufficiency for the past eight months and even though my dosage has been reduced to 15mg have lost a major amount of hair. y hair used to be thick and curly and now is thin. Not only that, my hair is fried. It actually smells burnt and is complete frizz and i can't do anything with it. I've moisturized it over and over and nothing seems to help it. It's so depressing as I used to get compliments on my hair all of the time and now I don't even want to leave the house! I am also being weaned off of my medication to see if will still need to take it. I'm praying I can stop taking it very soon!!!!
Reply

Loading...

Hi im going through the same thing. Did it help to get off hc? Thank you :)
Reply

Loading...

I am going through major hair loss from taking Hydrocortisone 5 mg for 5 months. I have discontinued use. It's been a month and a half and so far it has not slowed down! I am told it takes several month. It is not easy!
Reply

Loading...

I was in Austria when the Craniopharyngioma was found (removed a year later, at UCSF). The Austrian doctor immediately told me that I'd have to start taking HC even before the surgery, adding that HC was used to halt hair growth for women who had hair on their back and chest.
True enough, after 34 years on HC, the only hair on my body is the one on my head. It was falling fast, some 30 years ago. That's when I stopped shampooing (shampoo & soap 's main ingredient is oil or fat), so, I have been using Conditioner only, ever since. It does the trick. I still have hair, true, not a thick mane, but I haven't lost any hair since. Also, I've reduced the standard dose or 30 mg to 15 mg, still have the moon face. Good luck!
Reply

Loading...

YES! I am on a regimen of 20 mg at in the morning 5 mg in the afternoon and 20 mg at night I feel like I am going bald are used to have extremely thick hair and if I took after my mother I will probably still have thick hair I've been till my old old age. I have a pituitary gland that is not functioning it is similar to Addison's but I'm not only at the adrenal glands they are insufficient too. I get extremely Bad headaches I'm exhausted all day long to do one task is a whole day most of the time I laid down in bed and I'm on my phone. I also have an joke with my hairdresser who happens to be my nephews wife and she says a week is better we joked I cried at home.
Reply

Loading...

So did you get off the hydrocortisone? And did your hair grow back? I was diagnosed w Adrenaline Insufficiency almost a year ago. Was on prednisone but switched to hydrocortisone for a about a month and a half (15mg). I also had a ton of thick curly hair and now it's shockingly thin and fried looking. So im curious how things went for you.
I thought prednisone was bad, but the hydrocortisone was worse. I was emotionaly unstable, the hair loss was insane and I had more cellulite on my legs then w the pred. Sorry, tmi?
Reply

Loading...

I have addison's disease and take 12.5 mg today. Started with 60mg in 2015. Was overdosed. Changed Doctors in 2016. I have the hair loss. Also problems with bones, weak muscles, cataract on my eye,
Premature aging of my skin thanks to steroids. Anyone else have these problems????????????????
Reply

Loading...

xskylass...you only take 12.5 mg a day and feel well?? I have SAI and am on 30 mg. Every time I try to taper down by even just 2.5 mg I crash! I too am experiencing the rapid hair loss. Fun stuff. At 46 I have Osteoporosis and seeing eye dr this week with major changes in eye sight. Been on HC for a little over a year. Sick allllll the time and have to stress dose. Dose the 12.5 do it for you?
Reply

Loading...

No, 12 is not enough. Started on 15 mg of hydrocortisone today. Also Fludocortisone .1mg,
Have heart paps so Norpace for that. Tired in bed 14 hours a day. No life. Lots of hair loss. Wearing wigs alot now.
Reply

Loading...

I used very little cream close to my eyebrow and noticed that am losing my eyebrows, the spots I applied the cream. Really noticeable.
Reply

Loading...

Yes, I was diagnosed with Addisons disease and was on a vent and in ICU for three months. I was on 40mg hydrocortisone daily. On Dec. 22 was back in ICU they increased my hydrocortisone to 80 mg a day. My teeth are falling out ,yesterday I brushed my thick hair and got enough hair that just kept coming out I could make a wig. It's devastating I didn't know of that possibility. Not only sick physically but emotionallyrics as well. The hair was soft and now so thin I feel like I will be bald ,just ran fingers through and too much hair is still coming out. I'm not getting tapered off. I'm devastated by all weight gain 40 pounds too. Have you heard anything that can stop or help this?
Reply

Loading...

I’ve had adrenal insufficiency (Schmidt’s Disease) for 6 yrs now. I take 10mg hydrocortisone daily, down from 20mg initially in the hospital. The weight gain was awful so I asked my doctor if I could go lower. She said I could try 10mg and if my symptoms came back then I’d know I needed more. Luckily, I’m fine at the lower dose and have lost a lot of weight. But, once a year my hair starts falling out for several months. Non stop shedding, I don’t go bald, but it gets so thin. I have naturally curly hair that’s always been thick and it’s heartbreaking when it comes out in clumps in the shower, in the brush, in bed on the floor. It’s everywhere except on my head. It then stops and the regrowth is fine and frizzy and hard to deal with and my hair is at all different lengths of regrowth. After a year when it has all grown in and looking better, it falls out again. I also take fludrocortisone. Is it the disease that causes this or the medication? I’ll have to be on these meds forever or I’ll die, so it’s not an option to stop taking them.
Reply

Loading...